North Dakota, 2009

Tornadoes and Hail in North Dakota, June 27, 2009

June 27, 2009 · NWS FGF · 7 events in 4 counties and zones

An upper level disturbance swung through the area during middle of the afternoon of the 27th, and helped to ignite scattered afternoon thunderstorms. A cold pool aloft also helped to destabilize the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An upper level disturbance swung through the area during middle of the afternoon of the 27th, and helped to ignite scattered afternoon thunderstorms. A cold pool aloft also helped to destabilize the atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 27, 3:19 AM CST, 9 hours 51 minutes earlier.

Area forecast discussion, Jun 27, 3:19 AM CST, 9 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
419 AM CDT SAT JUN 27 2009

.DISCUSSION...
MAIN FORECAST CHALLENGE IS PCPN. WHEN LOOKING AT THE LATEST SURFACE
ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED BETWEEN JMS AND FAR
WITH AN INVERTED TROF EXTENDING ALONG A GFK TO HCO LINE. WHEN
COMPARING THE MODELS...THE MODELS ARE IN PRETTY GOOD AGREEMENT FOR
THE SHORT TERM FORECAST ON THE PATTERN TRANSITIONS...SO ENDED UP
USING A MODEL BLEND FOR THE FORECAST. THE NAM IS DOING BETTER ON
PCPN PLACEMENT...SO PRIMARILY USED IT FOR POPS AND ENDED UP USING
EITHER FORECAST CONTINUITY OR THE ADJMAVBC GUIDANCE FOR TEMPS.

ALTHOUGH THE MAJORITY OF THE ACTUAL TSRA ACTIVITY IS NOW E OF THE
AREA...STILL LEFT WITH A LARGE RAIN AREA...WITH EMBEDDED HEAVY RAIN
SHOWERS...MOSTLY OVER THE MN SIDE. WITH THE LOW EXPECTED TO TRACK TO
THE NE TODAY...WILL STILL HAVE THE PCPN HANGING AROUND THROUGH MUCH
OF THE MORNING AND INTO THE AFTERNOON IN NW MN. THEN...A 500MB TROF
MOVES INTO ND FOR THIS AFTERNOON AND EVENING...WITH SURFACE HEATING
CREATING INSTABILITY IN CONJUNCTION WITH THE COLDER AIR ALOFT WHICH
COULD SET OFF ANOTHER ROUND OF TSRA FOR LATE THIS AFTERNOON INTO
TONIGHT ON THE ND SIDE. WITH THE COLDER TEMPS ALOFT...THESE STORMS
WILL NEED TO BE WATCHED FOR THE POTENTIAL OF HAIL AND SPC HAS
INCLUDED MUCH OF THE AREA IN A SLIGHT RISK. DID NOT PUT SVR WORDING
IN THE GRIDS OR ZONES AT THIS TIME. LATER SHIFTS WILL NEED TO
MONITOR CONVECTIVE DEVELOPMENT AND ADD SVR WORDING IF NEEDED.

FOR TONIGHT INTO SUN...THE SURFACE AND 500 MB LOW BECOME STACKED IN
S ONT...KEEPING PARTS OF NW MN IN CYCLONIC FLOW. THUS...KEPT A SCHC
FOR SHRA/TSRA IN FORECAST THROUGH SUN. SURFACE HIGH PRESSURE BUILDS
INTO THE N PLAINS AND DOMINATES THE WEATHER FOR SUN NIGHT INTO
WED...SO KEPT FORECAST DRY. THE NEXT LOW PRESSURE SYSTEM MOVES OUT
INTO THE CENTRAL PLAINS ON THU...BUT WITH BEST INSTABILITY REMAINING
S OF THE AREA AT THIS TIME...KEPT FORECAST DRY.

&&

.AVIATION...
IFR/MVFR CIGS AND VSBYS EXPECTED TO SLOWLY IMPROVE BY 18Z TODAY AS
PCPN MOVES OUT OF THE AREA. WINDS TO TURN NW AND INCREASE TO
AROUND 15 KTS...WITH GUSTS TO AROUND 25 KTS POSSIBLE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG
Hazardous weather outlook, Jun 27, 5:52 AM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
652 AM CDT SAT JUN 27 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
652 AM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PARTS OF
EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS
AFTERNOON AND EVENING. LARGE HAIL IS THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTHWEST
MINNESOTA FOR SUNDAY INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING.

NG

In the hours before

Local storm report, Jun 27, 10:31 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1131 AM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            PARK RIVER              48.39N 97.74W
06/27/2009                   WALSH              ND   EMERGENCY MNGR

            WATER OVER ROAD AT COUNTY 12 NORTH OF PARK RIVER. WATER
            OVER ROADWAY AT COUNTY 18 EAST OF HIGHWAY 18

0900 AM     HEAVY RAIN       LANKIN                  48.31N 97.92W
06/27/2009  E7.00 INCH       WALSH              ND   EMERGENCY MNGR

            7 TO 7.5 INCHES OF RAIN IN THE LANKIN AREA. OVERLAND
            FLOODING REPOTRED.

0900 AM     HEAVY RAIN       PARK RIVER              48.39N 97.74W
06/27/2009  E3.50 INCH       WALSH              ND   EMERGENCY MNGR

            3 TO 3.5 INCHES OF RAIN IN PASRK RIVER AREA LEADING TO
            OVERLAND FLOODING.

&&

MEWENS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 funnel cloud, 2 tornado, 2 hail, 1 lightning. Local standard time, as filed.

Funnel Cloud, Towner

When
June 27, 1:10 PM CST
Where
Towner County, 3.9 mi WNW of Crocus
Reported by
Public
Coordinates
48.720, -99.250

Tornado, Towner

When
June 27, 1:45 PM CST to 1:46 PM CST
Where
Towner County, 3.72 mi E of Considine
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Public
Coordinates
48.560, -99.200

A brief tornado touchdown occurred.

Funnel Cloud, Towner

When
June 27, 1:50 PM CST
Where
Towner County, 2.27 mi SSE of Bisbee
Reported by
Public
Coordinates
48.590, -99.360

Tornado, Towner

When
June 27, 1:55 PM CST to 1:56 PM CST
Where
Towner County, 1.98 mi ENE of Considine to 2.2 mi ENE of Considine
Rating
EF0
Path length
0.22 mi
Path width
50 yd
Reported by
Public
Coordinates
48.578, -99.238

A North Dakota Atmospheric Resource Board observer reported a brief touchdown north of their location. Another funnel cloud was visible to the east, but a tree line obscured the view of it.

Hail, Ramsey

When
June 27, 3:14 PM CST
Where
Ramsey County, 1.15 mi NW of Devils Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.110, -98.870

Lightning, Grand Forks

When
June 27, 4:30 PM CST
Where
Grand Forks County, 2.8 mi SSE of Grand Forks
Property damage
$5,000
Reported by
Newspaper
Coordinates
47.882, -97.030

Lightning struck a tree in south Grand Forks, which ignited an underground natural gain main. Flames up to ten feet high erupted out of the ground, until the gas line could be shut off.

Hail, Cass

When
June 27, 5:50 PM CST
Where
Cass County, 2.01 mi WNW of Fargo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.880, -96.820

There were two reports of dime sized hail, heavy rain, and wind speeds estimated at 50 mph.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for North Dakota, 2009Warnings in North Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168124, 168125, 168128, 168126, 168129, 171723, 168130.